Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Mol Med (Berl). 1999 Mar;77(3):332-8.

Chemotherapy of Chagas' disease: the how and the why.

Author information

  • Laboratorio de Química Biológica, Centro de Biofísica y Bioquímica, Instituto Venezolano de Investigaciones Científicas, Caracas, Venezuela. jaurbina@cbb.ivic.ve

Abstract

Current developments in experimental chemotherapy of Chagas' disease are reviewed, in particular the demonstration that fourth-generation azole derivatives (inhibitors of sterol C14alpha demethylase), with particular selectivity against Trypanosoma cruzi and special pharmacokinetic properties, are capable of inducing radical parasitological cures in murine models of both acute and chronic disease. These are the first reports of parasitological cure of this disease in its chronic phase. We also discuss the relevance of etiological treatment in the clinical outcome of patients with chronic Chagas' disease. Although previous studies have suggested an important autoimmune component in the pathogenesis of this disease, recent results obtained using highly sensitive polymerase chain reaction based detection methods and detailed immunological characterization of the inflammatory process associated with chagasic cardiomyopathy indicate a positive correlation between tissue parasitism and the severity of cardiac pathological findings. Effective antiparasitic treatment can lead to regression of the inflammatory heart lesions and fibrosis in experimental animals and to stop the progression of the disease in humans. Taken together, these findings support the notion that the presence of the parasite is a necessary and sufficient condition for chagasic cardiomyopathy and confirm the importance of specific etiological treatment in the management of chronic chagasic patients.

PMID:
10090596
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Springer
    Loading ...
    Write to the Help Desk